Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2017, 4:19 PM CDT for Hemphill County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 4:19 PM CDT (21:19 UTC)
- Expired
- May 18, 2017, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Hemphill County, TX
The radar
The Amarillo radar (KAMA), 156 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:18 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3416 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WUUS54 KAMA 182119
SVRAMA
TXC211-182200-
/O.NEW.KAMA.SV.W.0111.170518T2119Z-170518T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
419 PM CDT THU MAY 18 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Eastern Hemphill County in the Panhandle of Texas...
* Until 500 PM CDT
* At 418 PM CDT, a severe thunderstorm was located 8 miles north of
Allison, or 21 miles southeast of Canadian, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
LAT...LON 3562 10024 3605 10016 3605 10000 3562 10000
TIME...MOT...LOC 2118Z 210DEG 31KT 3572 10007
HAIL...1.25IN
WIND...60MPH
$$
JC3 follow-up statements
350
WWUS54 KAMA 182132
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
432 PM CDT THU MAY 18 2017
TXC211-182200-
/O.CON.KAMA.SV.W.0111.000000T0000Z-170518T2200Z/
Hemphill TX-
432 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN HEMPHILL COUNTY...
At 431 PM CDT, a severe thunderstorm was located near Allison, or 23
miles west of Cheyenne, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
eastern Hemphill County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 800 PM CDT for the Panhandle
of Texas.
LAT...LON 3562 10019 3605 10009 3605 10000 3562 10000
TIME...MOT...LOC 2131Z 208DEG 27KT 3565 10008
HAIL...1.25IN
WIND...60MPH
$$
JC372
WWUS54 KAMA 182142
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
442 PM CDT THU MAY 18 2017
TXC211-182200-
/O.CON.KAMA.SV.W.0111.000000T0000Z-170518T2200Z/
Hemphill TX-
442 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN HEMPHILL COUNTY...
At 441 PM CDT, a severe thunderstorm was located 6 miles northwest of
Reydon, or 20 miles west of Cheyenne, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Hemphill County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 800 PM CDT for the
eastern Panhandle of Texas.
LAT...LON 3562 10016 3605 10000 3562 10000
TIME...MOT...LOC 2141Z 221DEG 26KT 3570 10002
HAIL...1.25IN
WIND...60MPH
$$
JC683
WWUS54 KAMA 182151
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
451 PM CDT THU MAY 18 2017
TXC211-182201-
/O.EXP.KAMA.SV.W.0111.000000T0000Z-170518T2200Z/
Hemphill TX-
451 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HEMPHILL COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 800 PM CDT for the
eastern Panhandle of Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.
LAT...LON 3562 10016 3605 10000 3562 10000
TIME...MOT...LOC 2151Z 210DEG 31KT 3577 9997
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:56 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 18, 12:56 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1256 PM CDT Thu May 18 2017 .AVIATION... For the 18z TAFs... All thunderstorms expected to develop east of terminals, owing to position of dryline. Polar cold front currently across Oklahoma Panhandle not expected to move much, until lifting around 21z. Meanwhile, Pacific cold front is moving into southwest Texas Panhandle. Movements of these boundaries expected to produce wind shifts. Uncertainty remains in timing, but expect polar front to move south through forecast area this evening. Expecting stratus to develop following frontal passage, with MVFR or possibly IFR ceilings at GUY before sunrise, and at AMA around sunrise. Will keep DHT forecast in VFR range for now due to expected lower amounts of low-level moisture. Cockrell && .PREV DISCUSSION... /Issued 615 AM CDT Thu May 18 2017/ AVIATION... A cold front has moved into the Oklahoma Panhandle. This front should pull up stationary just south of the GUY TAF site. Therefore, winds will remain light and variable this morning at GUY before southwest winds develop again as the boundary retreats to the north. DHT and AMA should have gusty southwest winds for much of the day south of the front. At this time, do not think the low clouds with IFR cigs in southwest Kansas will make it into GUY this morning, but it will be close. The cold front will then move south across all of the TAF sites tonight. There is a chance that low clouds could move into GUY late in this forecast, but confidence in this happening is low, so did not mention them in this forecast. Otherwise, skies should remain VFR. Any showers or thunderstorms today are expected to remain north and east of the TAF sites. PREV DISCUSSION... /Issued 431 AM CDT Thu May 18 2017/ DISCUSSION... Latest 18/00Z hi-res model, numerical, and probabilistic guidance are starting to come into more of an agreement for possible showers and thunderstorms later this afternoon in the far eastern Panhandles. The center of the main upper level low will move ESE from Utah into southwestern Colorado as we go through the day. Latest observations this morning indicate a surface low developing centered over SE Colorado. With bands of positive vorticity rounding the base of the upper level trough, this will help establish localized lift and further establish a warm southerly flow bringing warm dewpoint temperatures that will be well into the 60s. The main question here is where exactly the dryline will set up. ECMWF continues to be an outlier and have the dryline setup furthest west, although has shifted further to the east compared to the last model run. The remainder of the global and hi-res models indicate a consensus of a dryline set up over the far eastern Panhandles just about on the TX/OK stateline. With the past handle of the previous event, will continue to favor the NAM positioning of the dryline near the TX/OK state line along the far eastern Panhandles. Latest 250 hPa upper level jet also supports favorable upper level divergence over the northeastern Panhandles going into the afternoon hours. Best chances of showers and thunderstorms will be roughly a line from Beaver southward through Lipscomb and southeastward toward Allison and Texola in closest proximity to the main upper level features during the convection initiation period along with perhaps being right along the dryline. Along and out ahead of the aforementioned locations, latest numerical guidance shows effective deep layer shear of 40-50 kts and MUCAPE of 2500-3500 J/Kg as we go into the afternoon hours. This will support supercell development with large hail being the main threat as these cells generate in a healthy environment with large amount of CAPE in the hail growth zone. As a LLJ kicks in of 40-50 kts out ahead of the dryline later this afternoon, in-conjunction with a low level veering vertical profile, isolated tornadoes cannot be completely ruled out as this continues to be the trend from the previous model runs. With the LLJ entering the region, these cells that generate should quickly move out of the eastern Panhandles into western Oklahoma and southern Kansas. The threat of showers and thunderstorms for the eastern Panhandles should quickly diminish after 00Z Friday. As the dryline convection moves east out of our region, a Pacific front will enter the region from the northwest as the main upper level low continues to move east into eastern Colorado by Friday afternoon. As the front slowly bisects the TX Panhandle, this will help generate the best chances of some showers and storms across the eastern and southeastern TX Panhandle. Latest guidance is suggesting the dryline at this time will be well into western Oklahoma as the main upper level low continues to move east which will keep the chances of precipitation limited with the front with limited moisture to work with. Eventually, the upper level low will move northeast out of the central and southern Plains with dry conditions returning for the weekend. High temperatures behind the front will be below average for mid May. As we go into early next week, a rather jagged upper level profile with multiple northern and southern stream jets will bring a series of disturbances across the region. Although still several days out, our region appears to be under a persistent region upstream of an upper level positive tilted trough with its axis over the Mississippi River. As a result, best chances of precipitation will for now be over northern areas through early next week with temperatures continuing to be below average. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/07
Hazardous weather outlook, May 18, 9:37 AM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Amarillo TX 937 AM CDT Thu May 18 2017 CORRECTED DAY ONE OKZ001>003-TXZ001>020-182300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 937 AM CDT Thu May 18 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are possible across the far eastern parts of the Panhandles this afternoon. Storms that develop will likely become severe with large hail, damaging winds, and an isolated tornado being the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are again possible Friday through Saturday, and again Sunday night through Tuesday. A few storms during this time could become strong, however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Cockrell
In the hours before
Special weather statement, May 18, 2:23 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT THU MAY 18 2017
TXZ010-014-015-182000-
Hemphill TX-Gray TX-Wheeler TX-
223 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 300 PM
CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of New Mobeetie, or 12 miles southeast of Miami, moving
north-northeast at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Briscoe, New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3567 10014 3542 10043 3547 10059 3562 10057
3562 10054 3578 10054
TIME...MOT...LOC 1922Z 195DEG 36KT 3554 10051
WardLocal storm report, May 18, 2:48 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL CANADIAN 35.91N 100.38W
05/18/2017 E0.88 INCH HEMPHILL TX FIRE DEPT/RESCUE
PEA TO NICKEL HAIL
&&
EVENT NUMBER AMA1700559
JCLocal storm report, May 18, 3:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 SSW CANADIAN 35.89N 100.39W
05/18/2017 E1.00 INCH HEMPHILL TX STORM CHASER
&&
EVENT NUMBER AMA1700560
JCLocal storm report, May 18, 3:18 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL CANADIAN 35.91N 100.38W
05/18/2017 M1.25 INCH HEMPHILL TX FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA1700561
AWARDSpecial weather statement, May 18, 4:06 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Amarillo TX 406 PM CDT THU MAY 18 2017 TXZ010-182130- Hemphill TX- 406 PM CDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPHILL COUNTY UNTIL 430 PM CDT... At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Marvin, or 15 miles east of Canadian, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lake Marvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3582 10026 3606 10016 3606 10000 3572 10000 TIME...MOT...LOC 2106Z 207DEG 38KT 3588 10011 JC
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:23 PM CDT | Special Weather Statement | AMA | Wheeler | 37 min |
| May 18, 2:28 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 43 min |
| May 18, 2:48 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 57 min |
| May 18, 4:06 PM CDT | Special Weather Statement | AMA | Hemphill | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.